Alert archive / South Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 167, NWS Columbia, SC

August 21, 2005Kershaw County, Richland County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Aug 21, 2005, 7:44 PM EDT for Kershaw County, Richland County, South Carolina. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2005, 7:44 PM EDT (23:44 UTC)
Expired
Aug 21, 2005, 8:15 PM EDT
In force
31 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

Counties Kershaw County, SC, Richland County, SC

The radar

The Columbia radar (KCAE), 40 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.7 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2005-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3497 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2005-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3497 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
874 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 212345
SVRCAE
SCC055-079-220015-
/O.NEW.KCAE.SV.W.0167.050821T2344Z-050822T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
744 PM EDT SUN AUG 21 2005

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KERSHAW COUNTY IN CENTRAL SOUTH CAROLINA
  RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 815 PM EDT

* AT 743 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND    
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED ABOUT  
  9 MILES NORTHEAST OF FORT JACKSON. THE STORM WAS MOVING TO THE     
  SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTIES.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1, 8 0 0,
7 7 5, 7 1 9 9.

LAT...LON 3419 8072 3410 8086 3398 8074 3409 8062

$$

CDL/BC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 2:00 PM EDT, 5 hours 44 minutes earlier.

Area forecast discussion, Aug 21, 2:00 PM EDT, 5 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
200 PM EDT SUN AUG 21 2005

.SHORT TERM (TONIGHT THROUGH TUESDAY)...
THE STRONG HEATING AND SURFACE TROUGH EXTENDING THROUGH THE FORECAST
AREA ARE SUPPORTING THUNDERSTORMS THIS AFTERNOON. EXPECT COVERAGE
WILL REMAIN ISOLATED BECAUSE OF THE UPPER-LEVEL RIDGING.
INSTABILITY HAS BECOME MODERATE SO STRONG WIND MAY OCCUR WITH A FEW
OF THE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING.

THE SURFACE TROUGH SHOULD CONTINUE TO EXTEND THROUGH THE FORECAST
AREA MONDAY. EXPECT THUNDERSTORM COVERAGE WILL BE GREATER BECAUSE OF
LOWERING H5 HEIGHTS AHEAD OF THE APPROACHING COLD FRONT. PLAN TO USE
THE HIGHER MAV GUIDANCE.

THE COLD FRONT APPEARS TO BECOME DIFFUSE...BUT WITH CONTINUED
TROUGHING IN THE FORECAST AREA AND LOWER H5 HEIGHTS PLAN TO CONTINUE
POPS AROUND 50 PERCENT MONDAY NIGHT AND TUESDAY WHICH IS CLOSE TO
THE MAV GUIDANCE AND THE CONSENSUS POP.

TEMPERATURES SHOULD BE JUST BELOW THE HEAT ADVISORY CRITERIA MONDAY
BECAUSE OF MORE CLOUDINESS. THE GUIDANCE TEMPERATURES ARE CLOSE
THROUGH THE PERIOD AND PLAN TO FOLLOW.
&&

.LONG TERM (TUESDAY NIGHT THROUGH SUNDAY)...
THE LATEST GFS SHOWS A SURFACE TROUGH REMAINING NEAR THE FORECAST
AREA WEDNESDAY AND THURSDAY...BUT THE TROUGHING APPEARS FARTHER SOUTH OF
THE REGION FRIDAY THROUGH SUNDAY. H5 TROUGHING OVER THE REGION
WEDNESDAY AND THURSDAY GIVES WAY TO A RETURN OF RIDGING FROM THE
WEST FRIDAY THROUGH SUNDAY. PLAN TO USE THE GFS ENSEMBLE MEANS AND
FORECAST HIGHER POPS WEDNESDAY AND THURSDAY. EXPECT THUNDERSTORMS
FRIDAY THROUGH SUNDAY WILL BE MAINLY ASSOCIATED WITH HEATING WITH
LITTLE COVERAGE BECAUSE OF THE UPPER-LEVEL RIDGING.
&&

.AVIATION...
ISOLATED SHOWERS AND THUNDERSTORMS UNTIL 02Z...MAINLY CENTRAL/EAST
MIDLANDS. EXPECT SCATTERED TO BROKEN CUMULUS THIS AFTERNOON AND
EVENING. MVFR TO IFR DURING EARLY MORNING AS PATCHY FOG DEVELOPS.
&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

05/05/19
Hazardous weather outlook, Aug 21, 4:55 AM EDT, 14 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
455 AM EDT SUN AUG 21 2005

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-220855-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
455 AM EDT SUN AUG 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...
A HEAT ADVISORY IS IN EFFECT FROM 1 PM UNTIL 8 PM TODAY FOR
FOR HEAT INDICES IN THE 105 TO 110 DEGREE RANGE.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 21, 2:47 PM EDT, 4 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
247 PM EDT SUN AUG 21 2005

SCZ028-031-211915-

RICHLAND-SUMTER-
247 PM EDT SUN AUG 21 2005

...STRONG THUNDERSTORMS WILL IMPACT RICHLAND COUNTY AND WESTERN
SUMTER COUNTY THROUGH 315 PM EDT...

AT 247 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS NEAR FORT JACKSON.

GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED ALONG WITH OCCASIONAL
LIGHTNING.

AWP
Special weather statement, Aug 21, 3:19 PM EDT, 4 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
319 PM EDT SUN AUG 21 2005

SCZ028-037-211945-

CALHOUN-RICHLAND-
319 PM EDT SUN AUG 21 2005

...STRONG THUNDERSTORMS WILL IMPACT RICHLAND COUNTY AND CALHOUN
COUNTY THROUGH 345 PM EDT...

AT 319 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER CALHOUN COUNTY...OR ABOUT 13 MILES
SOUTHEAST OF CAYCE. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN
AND AROUND SANDY RUN THROUGH 345 PM EDT.

GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

AWP
Special weather statement, Aug 21, 4:34 PM EDT, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
434 PM EDT SUN AUG 21 2005

SCZ016-212145-
CHESTERFIELD-
INCLUDING THE CITIES OF...CHERAW...PAGELAND
434 PM EDT SUN AUG 21 2005

...STRONG THUNDERSTORMS APPROACHING CHESTERFIELD COUNTY...

AT 430 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS APPROACHING THE NORTH CAROLINA
BORDER AS THEY MOVE SLOWLY TO THE SOUTHEAST. THESE STORMS WILL
AFFECT THE CITIES OF CHESTERFIELD AND CHERAW THROUGH 5 PM. EXPECT
POSSIBLE WIND GUSTS OF 40 TO 50 MPH...DANGEROUS LIGHTNING...AND
LOCALLY HEAVY RAINFALL OF ONE TO TWO INCHES PER HOUR.

BC
Local storm report, Aug 21, 4:42 PM EDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
442 PM EDT SUN AUG 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     MANNING                 33.69N 80.22W
08/21/2005                   CLARENDON          SC   LAW ENFORCEMENT

            CALRENDON COUNTY SHERIFF REPORTS TREES AND POWER LINES
            DOWN IN MANNING.

&&

KILMER
Special weather statement, Aug 21, 4:47 PM EDT, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
447 PM EDT SUN AUG 21 2005

SCZ036>038-212115-

CALHOUN-CLARENDON-ORANGEBURG-
447 PM EDT SUN AUG 21 2005

...STRONG THUNDERSTORMS WILL IMPACT CLARENDON COUNTY...CALHOUN COUNTY
AND ORANGEBURG COUNTY THROUGH 515 PM EDT...

AT 447 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES NORTHEAST OF ELLOREE...OR ABOUT
19 MILES SOUTHWEST OF MANNING...MOVING SOUTHEAST AT 10 MPH. THIS
STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND ELLOREE...
SANTEE...VANCE...SUMMERTON AND EUTAWVILLE THROUGH 515 PM EDT.

MOVE INSIDE IF STORMS APPROACH YOUR LOCATION.

BC

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 4:06 PM EDTSevere Thunderstorm WarningCAEClarendon24 min
Aug 21, 5:07 PM EDTSevere Thunderstorm WarningCAEClarendon, Orangeburg23 min
Aug 21, 7:28 PM EDTSevere Thunderstorm WarningCAEKershaw32 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.